Wyoming, 2014Winter Storm in Wyoming, April 12 to 13, 2014
April 12 to 13, 2014 · NWS CYS · 9 events in 8 counties and zones
A strong low pressure system and cold front tracked southeast across the Central Rockies and produced periods of moderate to heavy snow and gusty northerly winds of 30 to 40 mph across portions of southeast Wyoming. Snowfall totals ranged from 6 to 12 inches.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system and cold front tracked southeast across the Central Rockies and produced periods of moderate to heavy snow and gusty northerly winds of 30 to 40 mph across portions of southeast Wyoming. Snowfall totals ranged from 6 to 12 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 12, 9:51 PM MST, 9 minutes earlier.
Area forecast discussion, Apr 12, 9:51 PM MST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1051 PM MDT SAT APR 12 2014
.SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)
ISSUED AT 340 PM MDT SAT APR 12 2014
CONVECTION HAS BEEN STEADILY INITIATING SINCE NOON MAINLY ALONG AND
WEST OF I-25 WITH EVEN A FEW LIGHTNING STRIKES NOTED IN CARBON
COUNTY. CONVECTIVE ACTIVITY WILL CONTINUE TO BLOSSOM INTO THE
EVENING HOURS WITH LIFTED INDICES AROUND -1C AND PROGD SBCAPE VALUES
OF 200-500 J/KG ARE REALIZED. AT THE SFC...WINDS HAVE TURNED
NORTHEAST THIS AFTERNOON AS PRESSURES HAVE BEEN STEADILY FALLING
ACROSS COLORADO. AT 20Z...THE BEST PRESSURE RISES WERE FOUND ACROSS
MONTANA AND WRN NORTH DAKOTA. THESE PRESSURE RISES WILL SHIFT SOUTH
TONIGHT AS THE COLD AIR MASS SETTLES IN. SATELLITE PIX STILL SHOW
TWO SEPARATE SHORTWAVES...ONE DIVING SE THRU THE PACNW AND THE SRN
STREAM ACCELERATING ENE TOWARDS THE FOUR CORNERS. THE SRN STREAM
SHORTWAVE WILL EJECT ONTO THE CENTRAL PLAINS SUNDAY MORNING...WHILE
THE NRN STREAM ENERGY FOLLOWS...TAKING AIM ON THE CENTRAL ROCKIES.
ALTHO THE BULK OF THE SRN STREAM SHORTWAVE WILL REMAIN SOUTH OF THE
CWA...IT HAS BEEN EFFECTIVE IN ADVECTING PACIFIC MOISTURE AHEAD OF
THE TRAILING AND STRONGER NRN STREAM DISTURBANCE. AS THE COLD AIR
MASS SAGS SOUTH TONIGHT...PERSISTENT WEST/SOUTHWEST FLOW ABOVE IT
WILL SET-UP FAVORABLE OVERRUNNING/ISENTROPIC LIFT. ADDITIONALLY...
STRONG NORTHEAST WINDS WILL ENHANCE OROGRAPHICS...ESPECIALLY ALONG
THE LARAMIE AND SNOWY RANGES. H3 JET COUPLING OF RRQ/LFQ WILL
FURTHER ENHANCE MOIST ASCENT. PROGD BUFKIT SOUNDINGS ALSO SHOWS
SATURATION WITHIN THE BEST DENDRITIC GROWTH LAYER DURING THE DAY ON
SUNDAY. EVERYTHING STILL POINTS TO A WIDESPREAD MODERATE TO HEAVY
SNOW EVENT MAINLY IMPACTING SOUTHEAST WYOMING. HAVE KEPT SNOW
AMOUNTS FAIRLY SIMILAR TO THOSE INHERITED...POINTING TO 4 TO 8
INCHES BELOW 7500 FEET IN SE WY...WITH 8 TO 14 INCHES ABOVE. THE
EXCEPTION WILL BE ACROSS LOWER ELEVATIONS OF CARBON COUNTY AND MOST
OF THE WESTERN NEBRASKA PANHANDLE WHERE EITHER LESS FAVORABLE
CONDITIONS EXIST OR LOWER ELEVATIONS DELAYS TRANSITION TO SNOW. THE
OTHER CONCERN WILL BE BLOWING SNOW AS WINDS GUST UP TO 35 MPH. THE
ONE QUESTION THAT REMAINS IS WHAT IMPACT IF ANY THE STEEPER SUN
ANGLE HAS DURING THE DAYTIME...ESPECIALLY ON ROADWAYS. HOWEVER...
THINK SNOWFALL RATES WILL BE SUFFICIENT TO OVERCOME THIS. IN AN
EARLIER UPDATE...UPGRADED THE WINTER STORM WATCH TO A WARNING FOR
MUCH OF SOUTHEAST WYOMING. HAVE ALSO ISSUED ADVISORIES IN COUNTIES
CLOSEST TO THE NEBRASKA STATELINE AND NRN SIOUX COUNTY. DELAYED THE
BEGINNING TIME ACROSS EXTREME SOUTHEAST WYOMING TO 3 AM...AS THE
COLDER AIR WILL GET IN A BIT LATER THAN EARLIER ANTICIPATED.
OTHERWISE...SNOW WILL COME TO AN END SUNDAY EVENING...SO THE 00Z
MONDAY END TIME OF THE HAZARD STILL LOOKS ON TRACK. TEMPS ARE GOING
TO BE SIGNIFICANTLY COLDER SUNDAY WITH HIGHS STRUGGLING TO GET OUT
OF THE 20S MANY AREAS.
.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 340 PM MDT SAT APR 12 2014
MONDAY...MODERATELY STRONG NORTHWEST FLOW ALOFT WILL PRODUCE A
BREEZY TO WINDY DAY WITH ONLY SLIGHT MODIFICATION IN MAXIMUM
TEMPERATURES DUE TO HIGH ALBEDO FROM THE RECENT SNOWPACK...THOUGH
STILL EXPECT HIGH TEMPERATURES TO CLIMB ABOVE FREEZING AT LOWER
ELEVATIONS DUE TO RATHER HIGH MID APRIL SUN ANGLE AND DOWNSLOPE LOW
LEVEL WINDS.
TUESDAY...DECENT WARMING TREND EXPECTED AS THE FLOW ALOFT BACKS TO
WEST NORTHWEST IN ADVANCE OF THE NEXT APPROACHING SHORTWAVE TROUGH
ALOFT FROM MONTANA AND IDAHO...BOOSTING MAXIMUM TEMPERATURES WELL
INTO THE 50S AND SOME LOWER 60S DUE TO DEVELOPING SURFACE LEE
TROUGHING AND 700 MB TEMPERATURES CLIMBING TO 0 CELSIUS.
WEDNESDAY...NEXT SHORTWAVE TROUGH ALOFT PASSAGE ALONG WITH ITS
ASSOCIATED COLD FRONTAL PASSAGE WILL BRING COOLER TEMPERATURES AND
SCATTERED SHOWERS DUE TO LIFT FROM CYCLONIC FLOW ALOFT AND ADEQUATE
LOW AND MID LEVEL MOISTURE.
THURSDAY...AFOREMENTIONED SHORTWAVE TROUGH ALOFT MOVES INTO THE
CENTRAL PLAINS STATES...WITH LEFTOVER SCATTERED SHOWERS ONGOING INTO
THE AFTERNOON HOURS ALONG AND EAST OF INTERSTATE 25. RESIDUAL CLOUD
COVER AND PROJECTED THICKNESSES AND 700 MB TEMPERATURES WILL YIELD
HIGH TEMPERATURES IN THE UPPER 30S AND 40S AT LOWER ELEVATIONS.
FRIDAY...TYPICAL MID APRIL SYNOPTIC PATTERN EXPECTED WITH
PROGRESSIVE SHORTWAVE TROUGHS ALOFT...AND OUR COUNTIES WILL BE IN
THE WARM SECTOR MUCH OF THE DAY IN ADVANCE OF THE NEXT SHORTWAVE
TROUGH ALOFT MOVES ACROSS MONTANA AND WYOMING...THUS YIELDING
MAXIMUM TEMPERATURES IN THE 50S AND LOWER 60S. ISOLATED SHOWERS
EXPECTED OVER THE HIGHER TERRAIN DUE TO DIFFERENTIAL HEATING...
INCLUDING THE NORTHERN LARAMIE...SNOWY AND SIERRA MADRE RANGES AND
OVER THE PINE RIDGE FROM LUSK TO NEAR CHADRON.
SATURDAY...DRYING OUT PERIOD IN THE WAKE OF THE SHORTWAVE TROUGH
PASSAGE. SLOW WARMING TREND ON TAP BASED ON PROJECTED 1000-500 MB
THICKNESSES AND 700 MB TEMPERATURES...NEAR 5610 METERS AND 2
CELSIUS...RESPECTIVELY.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY EVENING)
ISSUED AT 1048 PM MDT SAT APR 12 2014
LATEST HRRR FORECAST MAY BE A LITTLE TOO BULLISH ON WIDESPREAD
IFR/LIFR AS WE ARE STILL VFR AT MOST LOCATIONS. BASED ON THIS
TREND...DECIDED TO HOLD OFF A COUPLE HOURS ON IFR CONDITIONS FOR
AIRPORTS EAST OF THE LARAMIE RANGE. EVENTUALLY...THE WIDESPREAD
IFR/LIFR DOES MAKE IT INTO OUR FORECAST AREA...SAY AFTER 08 TO 09Z
AND PERSISTS THROUGH MUCH OF SUNDAY. SNOW ENDS LATE AFTERNOON AND
EARLY EVENING WITH IMPROVING CONDITIONS.
&&
.FIRE WEATHER...
ISSUED AT 300 AM MDT SAT APR 12 2014
NO FIRE WEATHER CONCERNS THROUGH EARLY NEXT WEEK AS A SIGNIFICANT
SPRING SNOWSTORM BRINGS SIGNIFICANT SNOW ACCUMULATIONS TO MUCH OF
THE AREA.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER WEATHER ADVISORY UNTIL 6 PM MDT SUNDAY FOR WYZ102.
WINTER STORM WARNING UNTIL 6 PM MDT SUNDAY FOR WYZ101-103>105-
110-114.
WINTER STORM WARNING FROM 3 AM TO 6 PM MDT SUNDAY FOR WYZ106-107-
115>118.
WINTER WEATHER ADVISORY FROM 3 AM TO 6 PM MDT SUNDAY FOR WYZ108-
112-119.
NE...WINTER WEATHER ADVISORY UNTIL 6 PM MDT SUNDAY FOR NEZ095.
&&
SHORT TERM...HAHN
LONG TERM...RUBIN
AVIATION...CLAYCOMB
FIRE WEATHER...HAHNHazardous weather outlook, Apr 12, 8:39 PM MST, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
939 PM MDT SAT APR 12 2014
WYZ101-103>107-110-112-114>118-140345-
CONVERSE COUNTY LOWER ELEVATIONS-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-NORTH SNOWY RANGE FOOTHILLS-SIERRA MADRE RANGE-
SNOWY RANGE-LARAMIE VALLEY-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY-
939 PM MDT SAT APR 12 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...TONIGHT
SNOW IS EXPECTED TO BECOME WIDESPREAD THIS EVENING AS A COLD FRONT
SLOWLY SAGS SOUTH TO THE WYOMING AND COLORADO STATE LINE BY
MORNING. SNOW IS EXPECTED TO INCREASE IN COVERAGE AND INTENSITY
AFTER MIDNIGHT AND BECOME HEAVY BY EARLY SUNDAY MORNING. WINTER
STORM WARNINGS AND WINTER WEATHER ADVISORIES ARE IN EFFECT FROM
LATE TONIGHT FOR MANY AREAS WITH SIGNIFICANT SNOW ACCUMULATIONS
AND HAZARDOUS DRIVING CONDITIONS EXPECTED.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
MODERATE TO HEAVY SNOW WILL CONTINUE SUNDAY ACROSS THE AREA.
WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES ARE IN EFFECT
FOR MUCH OF SOUTHEAST WYOMING THROUGH SUNDAY AFTERNOON.
ANOTHER COLD FRONT WILL MOVE THROUGH THE AREA WEDNESDAY WITH THE
POSSIBILITY OF ACCUMULATING SNOWS RETURNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
NEZ002-003-019>021-054-055-095-096-WYZ102-108-109-111-113-119-
140345-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-NIOBRARA COUNTY-GOSHEN COUNTY-
CENTRAL CARBON COUNTY-SOUTHWEST CARBON COUNTY-
UPPER NORTH PLATTE RIVER BASIN-EAST LARAMIE COUNTY-
939 PM MDT SAT APR 12 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.
.DAY ONE...TONIGHT
RAIN WILL TURN OVER TO SNOW EARLY SUNDAY MORNING WITH
ACCUMULATIONS EXPECTED. THE MOST SIGNIFICANT SNOW ACCUMULATIONS
ARE EXPECTED TO OCCUR OVER SIOUX COUNTY TONIGHT THROUGH SUNDAY AND
A WINTER WEATHER ADVISORY IS IN EFFECT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ACCUMULATING SNOW WILL CONTINUE SUNDAY AS A COLD FRONT STALLS OVER
THE COLORADO AND WYOMING STATE LINE. ACCUMULATIONS OF 1 TO 3 INCHES
ARE LIKELY ACROSS MUCH OF THE NEBRASKA PANHANDLE THROUGH SUNDAY
AFTERNOON.
ANOTHER COLD FRONT WILL MOVE THROUGH THE AREA WEDNESDAY WITH THE
POSSIBILITY OF ACCUMULATING SNOWS RETURNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
Winter Storm, Snowy Range
- When
- April 12, 10:00 PM MST to April 13, 7:00 PM MST
- Where
- Snowy Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The North French Creek SNOTEL site (elevation 10130 ft) estimated 12 inches of snow.
Winter Storm, North Snowy Range Foothills
- When
- April 12, 10:00 PM MST to April 13, 7:00 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Four to seven inches of snow was observed, heaviest over Elk Mountain. Wind gusts of 30 to 40 mph reduced visibilities to a half mile along Interstate 80.
Winter Storm, Shirley Basin
- When
- April 12, 10:00 PM MST to April 13, 7:00 PM MST
- Where
- Shirley Basin forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Seven inches of snow was observed at Shirley Basin.
Winter Storm, Converse County Lower Elevations
- When
- April 12, 10:00 PM MST to April 13, 7:00 PM MST
- Where
- Converse County Lower Elevations forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 42.972, -105.507 (the zone’s center; the record gives no point)
An observer four miles west-southwest of Douglas measured 7.5 inches of snow.
Winter Storm, North Laramie Range
- When
- April 12, 10:00 PM MST to April 13, 7:00 PM MST
- Where
- North Laramie Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.253, -105.399 (the zone’s center; the record gives no point)
The Laprele Creek SNOTEL site (elevation 8375 ft) estimated 12 inches of snow.
Winter Storm, South Laramie Range Foothills
- When
- April 12, 10:00 PM MST to April 13, 7:00 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Seven inches of snow was observed five miles west of Cheyenne.
Winter Storm, South Laramie Range
- When
- April 12, 10:00 PM MST to April 13, 7:00 PM MST
- Where
- South Laramie Range forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
An observer 20 miles west-southwest of Cheyenne measured seven inches of snow.
Winter Storm, South Laramie Range
- When
- April 12, 10:00 PM MST to April 13, 7:00 PM MST
- Where
- South Laramie Range forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
An observer 20 miles west-southwest of FE Warren AFB measured 7.5 inches of snow.
Winter Storm, Central Laramie Range and Southwest Platte County
- When
- April 13, 12:00 AM MST to 7:00 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Reported by
- Public
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
Eight inches of snow was reported eight miles southwest of Wheatland.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Iowa, April 12 to 14, 2014$584,000 · 2.75 in hail · 117 events
- Flooding in Michigan, April 12 to 16, 2014$7.0 million · 2 events
- Hail and Damaging Winds in Michigan, April 12, 2014$3.5 million · 1 in hail · 10 events
- Hail and Damaging Winds in Illinois, April 12 to 13, 2014$350,000 · 2 in hail · 35 events
- Flash Flood and Hail in Wisconsin, April 12 to 13, 2014$161,000 · 1.5 in hail · 41 events
- Hail and Damaging Winds in Michigan, April 12, 2014$76,000 · 1 in hail · 34 events
- Hail and Damaging Winds in Wisconsin, April 12, 2014$101,000 · 1 in hail · 6 events
- Lightning Strike in Minnesota, April 12, 2014$50,000 · 1 event
- Hail in Kansas, April 12, 20142 in hail · 27 events
- Flood and Hail in Wisconsin, April 12 to 13, 2014$10,000 · 1.75 in hail · 25 events
- Hail in Iowa, April 12, 20141.75 in hail · 19 events
- Hail and Damaging Winds in Illinois, April 12, 20141 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513440, 513441, 513442, 513443, 513444, 513446, 513447, 513448, 513445.